Tennessee, 2009

Flash Flooding and Damaging Winds in Tennessee, July 15, 2009

July 15, 2009 · NWS OHX · 12 events in 8 counties and zones

As a cold front approached and moved through Middle Tennessee during the morning through late evening hours, the atmosphere became increasingly unstable. With the aid of daytime heating and passage of upper level disturbances, thunderstorms developed across the mid state as a result.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.8 million
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

As a cold front approached and moved through Middle Tennessee during the morning through late evening hours, the atmosphere became increasingly unstable. With the aid of daytime heating and passage of upper level disturbances, thunderstorms developed across the mid state as a result. Some of these thunderstorms produced damaging thunderstorm winds, heavy rainfall resulting in flash flooding, and lightning damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jul 15, 1:05 PM CST, 59 minutes earlier.

Area forecast discussion, Jul 15, 1:05 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
205 PM CDT WED JUL 15 2009

.DISCUSSION...
EXPECT SCATTERED SHOWERS/TSTMS THROUGH THE AFTERNOON ESPECIALLY PLATEAU
AND ACROSS NORTHERN MIDDLE TN. OUTFLOW BOUNDARY HAS PULLED UP NEAR
KY/TN BORDER WITH NEW DEVELOPMENT BEGINNING TO FIRE IN THE LAND
BETWEEN THE LAKES AREA. THERE IS GOOD WARM ADVECTION FROM THE
SOUTHWEST RUNNING UP AGAINST THE BOUNDARY. MID-LEVEL LAPSE RATES
ARE WEAK ACROSS WESTERN MIDDLE TN AT THIS TIME. INSTABILITY
CONTINUES TO INCREASE THIS AFTERNOON ACROSS WESTERN MIDDLE
TENNESSEE AND BACK ACROSS WEST TENNESSEE INTO EASTERN ARKANSAS.

COLD FRONT AT MID-AFTERNOON EXTENDS FROM LAKE MICHIGAN DOWN
THROUGH CENTRAL ILLINOIS AND ACROSS CENTRAL MISSOURI INTO NORTH
CENTRAL OKLAHOMA. EXPECT FRONT TO WORK DOWN INTO WESTERN KY BY
DAYBREAK AS WEAK LOW MOVES UP THE FRONT. BELIEVE WE WILL SEE
THUNDERSTORM ACTIVITY HERE IN MIDDLE TN IN THE OVERNIGHT HOURS
ESPECIALLY WEST OF INTERSTATE 65. FRONTAL BOUNDARY STALLS ACROSS
MIDDLE TN THURSDAY INTO FRIDAY SO EXPECT SHOWERS/TSTMS WITH SOME
LOCALLY HEAVY RAINFALL POSSIBLE.

DEEP UPPER LOW OVER THE GREAT LAKES REGION WILL KEEP MID STATE
IN UPPER TROUGH THROUGH THE WEEKEND AND A GOOD PART OF THE UPCOMING
WORK WEEK. THIS WILL KEEPS TEMPS BELOW SEASONAL NORMALS BEGINNING
WITH SATURDAY AND CONTINUING THROUGH ABOUT MID WEEK. RECORD LOWS
COULD BE APPROACHED SUNDAY...MONDAY AND TUESDAY MORNINGS.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      73  86  69  86 /  60  60  40  40
CLARKSVILLE    71  85  68  84 /  60  60  40  30
CROSSVILLE     67  81  65  82 /  50  60  40  40
COLUMBIA       72  88  70  86 /  60  60  40  40
LAWRENCEBURG   72  89  71  86 /  50  60  40  40
WAVERLY        71  86  69  85 /  60  60  40  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BOYD
Hazardous weather outlook, Jul 15, 1:15 PM CST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
215 PM CDT WED JUL 15 2009

TNZ005>011-022>034-056>066-075-077>080-093>095-161130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
215 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE STORM PREDICTION CENTER HAS PLACED MOST MIDDLE TENNESSEE IN A
SLIGHT RISK OF SEVERE THUNDERSTORMS. STRONG TO SEVERE THUNDERSTORMS
ARE POSSIBLE ACROSS AREA DURING THE AFTERNOON AND EVENING HOURS. THE
MAIN HAZARD WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING
WINDS...LARGE HAIL AND HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS AN INCREASED CHANCE OF STRONG TO SEVERE WEATHER AGAIN
THURSDAY AND THURSDAY NIGHT...AS A COLD FRONT MOVES INTO THE REGION.
SEVERE STORMS COULD PRODUCE INTENSE RAINFALL...WIND GUSTS TO 60 MPH
AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY INTO THIS EVENING...AND
AGAIN THURSDAY AFTERNOON AND EARLY THURSDAY EVENING.

72/MED

In the hours before

Special weather statement, Jul 15, 12:58 PM CST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
158 PM CDT WED JUL 15 2009

TNZ005>007-152000-
MONTGOMERY-ROBERTSON-STEWART-
158 PM CDT WED JUL 15 2009

...STRONG THUNDERSTORMS WILL AFFECT PARTS OF MONTGOMERY...ROBERTSON
AND STEWART COUNTIES...

AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
CLUSTER OF THUNDERSTORMS...SOME STRONG...IN THE LAND BETWEEN THE LAKES
AREA. THESE STORMS ARE MOVING EAST SOUTHEAST AT 15 MPH...AND WILL LIKELY
AFFECT AREAS BETWEEN DOVER...CLARKSVILLE...AND SPRINGFIELD BY 300 PM

THE STRONGER STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS...WIND GUSTS OF
30 TO 40 MPH...DANGEROUS LIGHTNING STRIKES...AND POSSIBLY SMALL HAIL.

19
Special weather statement, Jul 15, 1:44 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
244 PM CDT WED JUL 15 2009

TNZ005-006-152045-
MONTGOMERY-STEWART-
244 PM CDT WED JUL 15 2009

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN AND CENTRAL
MONTGOMERY COUNTY UNTIL 330 PM...
...A LINE OF STRONG THUNDERSTORMS WILL ALSO AFFECT STEWART COUNTY
BETWEEN NOW AND 330 PM...

AT 238 PM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED FROM JUST NORTH
OF CLARKSVILLE...TO DOVER...AND WAS MOVING EAST SOUTHEAST AT 15 MPH.
THESE STORMS WILL PRODUCE FREQUENT...AND DANGEROUS...LIGHTNING...BRIEF
WIND GUSTS TO 30 TO 40 MPH...HEAVY DOWNPOURS...AND POSSIBLY HAIL.

19

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 flash flood, 2 lightning. Local standard time, as filed.

Thunderstorm Wind, Montgomery

When
July 15, 2:04 PM CST
Where
Montgomery County, 2.33 mi ENE of Dotsonville
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
36.490, -87.440

Several trees were downed.

Thunderstorm Wind, Dickson

When
July 15, 2:52 PM CST
Where
Dickson County, 0.81 mi W of Charlotte
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Department of Highways
Coordinates
36.182, -87.344

Dozens of trees were blown down across Northern Dickson County. Franklin Road east of Charlotte was still blocked by fallen trees the next morning.

Thunderstorm Wind, Cheatham

When
July 15, 3:20 PM CST
Where
Cheatham County, 1.51 mi ESE of Kingston Spgs
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
36.096, -87.094

A tree was downed.

Thunderstorm Wind, Benton

When
July 15, 5:35 PM CST
Where
Benton County, 1.32 mi WNW of Mc Illwain
Measured
55 kt (63 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.880, -88.100

A tree was downed.

Thunderstorm Wind, Perry

When
July 15, 6:50 PM CST
Where
Perry County, 0.56 mi ESE of Linden
Measured
55 kt (63 mph) estimated gust
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
35.617, -87.841

Trees were downed county wide.

Flash Flood, Benton

When
July 15, 6:55 PM CST to 7:45 PM CST
Where
Benton County, 3.67 mi W of Holladay to 3.17 mi S of Camden Benton Co Arp
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.872, -88.215

Numerous secondary roads were closed and several roads were washed out across|southern portions of the county.

Flash Flood, Perry

When
July 15, 9:15 PM CST to 10:15 PM CST
Where
Perry County, 0.99 mi E of Peters Lndg to 6.2 mi N of Pine View
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.483, -87.983

Minor creek flooding was reported over roads throughout the county.

Flash Flood, Overton

When
July 15, 10:00 PM CST to 11:59 PM CST
Where
Overton County, 1.13 mi SE of Bonsack to 1.61 mi E of Ivyton
Cause
Heavy Rain
Property damage
$4.0 million
Reported by
Law Enforcement
Coordinates
36.209, -85.115

Flash flooding reported at several locations across the county. State Highway 42 was impassible along southern portions of the county. Oak Street in Livingston was closed due to flooding.

Newspaper reported the following information. A section of Windle Community Road was left rippled and broken away after the flash flood in that area caused a small creek to swell and flow over the road. A large travel trailer was marked by emergency management officials after flood waters carried it approximately 300 feet from a residence on the other side of East Howard Road. Masters Road had extensive damage near two culverts where flood waters washed the road away. A 25 foot section of Bilbrery Road was missing after being washed out. Sink hole developed|on Thursday, July 16th on Fair Street. Water gushed over the spillway at Livingston City Lake, and the nearby bridge on Old Highway 42 was underwater for a time. A car was submerged under flood waters off West Volunteer Drive as the road collapsed, leading to the rescue of a man and women who were in the car and had to cling to a tree until they could be pulled away from the flooded waters. Neither was seriously injured. Several homes were damaged from flooding. Extent of damage to homes unknown.

Total maximum rainfall amount reported to the National Weather Service Office in Old Hickory was 8.9 inches.

Lightning, Overton

When
July 15, 10:00 PM CST
Where
Overton County, 2.1 mi SSW of Livingston
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
36.350, -85.329

Overton County 911 Center was damaged by a direct lightning strike which caused a power surge and did major damage to the operations center.

Lightning, Overton

When
July 15, 10:00 PM CST
Where
Overton County, 1.82 mi SSW of Livingston
Property damage
$100,000
Reported by
Newspaper
Coordinates
36.355, -85.329

Norris Body Shop was destroyed when it was struck by lightning.

Flash Flood, Putnam

When
July 15, 10:45 PM CST to 11:15 PM CST
Where
Putnam County, 0.31 mi N of Caney Fork to 1.71 mi WNW of Wilhite
Cause
Heavy Rain
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.124, -85.449

South Willow Avenue and Spring Street were under water.

Flash Flood, Clay

When
July 15, 11:00 PM CST to 11:59 PM CST
Where
Clay County, 0.9 mi ESE of Celina to 0.82 mi NNW of Baptist Ridge
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.545, -85.485

Several city streets in Celina were flooded as well as a few secondary roads off State Highway 53 south of Celina.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2009Every state in 2009This day in weather historyWarnings in Tennessee, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 187003, 187085, 187086, 187087, 187088, 186997, 186998, 187209, 187214, 187215, 187001, 187002.